Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 7, 2021, 12:23 PM CDT for Olmsted County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 12:23 PM CDT (17:23 UTC)
- Expired
- Aug 7, 2021, 1:00 PM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.75 in
- Wind
- 30
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1645 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929
WWUS83 KARX 071723
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1223 PM CDT Sat Aug 7 2021
MNZ087-088-071800-
Olmsted MN-Winona MN-
1223 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of western Winona and
southeastern Olmsted Counties through 100 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eyota, or 7 miles southeast of Rochester, moving east at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Rochester, Stewartville, St. Charles, Eyota, Dover, Marion, Viola,
Elba, Chester, Whitewater State Park, and Predmore.
This includes Interstate 90 in Minnesota between mile markers 210 and
238.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4403 9248 4411 9217 4411 9208 4413 9208
4416 9197 4389 9197 4387 9249
TIME...MOT...LOC 1723Z 253DEG 38KT 4397 9234
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
$$
SkowWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:04 PM CDT, 19 minutes earlier.
Area forecast discussion, Aug 7, 12:04 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1204 PM CDT Sat Aug 7 2021 .SHORT TERM...(Today through Sunday night) Issued at 225 AM CDT Sat Aug 7 2021 ...Active weekend of weather ahead with potential for heavy rain and severe storms... Early this morning, convection has been moving east from the northern plains ahead of a weak shortwave trough. Recently, a few showers/storms have begun to develop across northeast IA/southeast MN in an area of increasing moisture transport/warm advection and this trend likely will continue through sunrise, with showers/storms then spreading into WI during the morning. Sufficiently steep mid level lapse rates along with a pool of 1000-2500 J/kg MUCAPE could support a few storms capable of large hail. With the moisture transport signal remaining focused across MN and decreasing instability eastward, there may be a tendency for storms to weaken with eastward extent through the morning, although confidence in this evolution isn't high. Additional storms may continue to fire as moisture transport interact with areas of low-level convergence and only weak capping. As the low- level jet noses into the area late today/tonight ahead of a shortwave trough, expect more thunderstorm development across the area, likely impacting the area though much of the night. The shortwave trough will slowly progress into the Upper MS Valley on Sunday with yet more storms expected later Sunday into Sunday night. As far as hazards go, heavy rainfall will be a primary risk in this environment. Precip water values up to 2" are expected with deep warm cloud depths exceeding 4 km. Rain rates in this environment could exceed 2"/hr at times. HREF ensemble max 24-hr rainfall ending 12Z Sunday indicates potential upper end rain amounts in the 5-7+ inch range with any training storms. Although parts of the area have been quite dry, certainly some flood potential exists given the high rain rates and this threat will have to be monitored closely. Overall, the heavy rainfall risk looks to be maximized tonight, but locally heavy rainfall will be possible with any storms this weekend. As mentioned above, a few storms could produce large hail early this morning. The highest MLCAPE (in excess of 2000 J/kg) will generally be found near and west of the MS River by late day, although sizable MUCAPE of 1500-3000 J/kg is expected over the entire area tonight. Wind fields vary quite a bit among models, with the NAM strongest, showing sizable hodograph curvature this afternoon. The RAP indicates 25 to 40 kts of 0-3 km shear this afternoon/tonight, much of it in the 0-1 km layer. This is sufficient for a damaging wind threat, especially with any organized convective complexes. In addition, given the low-level shear (maximized tonight), an isolated tornado couldn't be ruled out, especially if storms can remain near-surface based. Overall, uncertainty in storm evolution/mode continues to limit confidence in the severe weather threat, so will continue to monitor through the day. On Sunday, relatively weak wind shear may hinder the severe weather threat somewhat, but assuming adequate air mass recovery, a damaging wind/hail threat could exist as storms form in advance of the shortwave trough. .LONG TERM...(Monday through Friday) Issued at 225 AM CDT Sat Aug 7 2021 The shortwave trough impacting the region over the weekend will slide east on Monday although some showers/storms could linger, depending on the speed of the wave. Southwest flow aloft will persist through the first half of the week with very warm, humid air. A few ripples in the the flow could help to initiate showers/storms in the wake of the early week trough, but there's general agreement that a stronger shortwave trough will approach the western Great Lakes later Tuesday/Wednesday with more organized chances for convection. Although a severe weather risk is possible with this system, confidence in the details remains low due to model spread. The pattern may finally quiet down with cooler, less humid air by late in the week with northwest flow developing across the Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1204 PM CDT Sat Aug 7 2021 Convection is expected to continue on and off for much of the afternoon around and over both airports. If any of these move over either site they will have the potential to quickly produce MVFR/IFR condition. There are some indication in the hi-res meso- scale models that this activity could move just far enough to the east to drop back to VCTS by mid-afternoon, but with ongoing moisture transport into the nearly stationary warm front over the area, this is a very low confidence outcome. More activity is expected to develop this evening and continue into the overnight along and north of the warm front that should impact both sites. For now, will go with MVFR conditions from this but some IFR not out of the question at times. Most of the convection should move off to the east late tonight/early Sunday morning but leave behind MVFR ceilings and possibly some visibility reductions from fog. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...04
Hazardous weather outlook, Aug 7, 2:49 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 249 AM CDT Sat Aug 7 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 249 AM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of thunderstorms are likely through tonight with a few severe storms possible. The main hazards will be large hail, damaging winds and torrential rainfall. An isolated tornado is also possible. Localized flooding could occur if storms repeat over the same area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are expected Sunday into Sunday night. A few storms could produce strong winds and hail. Any storms also will be capable of producing torrential rainfall. Periodic thunderstorm chances will continue for most of next week. At this time it is too early to discern any severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed at times this weekend. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Aug 7, 11:14 AM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 1114 AM CDT Sat Aug 7 2021 MNZ079-087-088-071645- Wabasha MN-Olmsted MN-Winona MN- 1114 AM CDT Sat Aug 7 2021 ...A strong thunderstorm will impact portions of northwestern Winona, east central Olmsted and southeastern Wabasha Counties through 1145 AM CDT... At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm over Elgin, or 15 miles northeast of Rochester, moving east at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Plainview, Elgin, Rollingstone, Altura, Viola, Elba, Beaver, and Weaver. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4405 9228 4416 9230 4424 9192 4407 9180 TIME...MOT...LOC 1613Z 262DEG 27KT 4411 9220 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Skow
Special weather statement, Aug 7, 11:17 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1117 AM CDT Sat Aug 7 2021
IAZ011-WIZ054-055-071645-
Allamakee IA-Richland WI-Crawford WI-
1117 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of east central
Allamakee, southwestern Richland and Crawford Counties through 1145
AM CDT...
At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Harpers Ferry, or 11 miles southeast of Lansing,
moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boscobel, Westport, Excelsior, Seneca, Soldiers Grove, Gays Mills,
Eastman, Mount Sterling, Ferryville, Lynxville, Steuben, and Bell
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4334 9116 4343 9071 4342 9068 4343 9067
4344 9064 4320 9059 4319 9061 4317 9066
4317 9069 4316 9070 4313 9110
TIME...MOT...LOC 1617Z 262DEG 26KT 4327 9104
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SkowLocal storm report, Aug 7, 11:42 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1142 AM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM HAIL 5 NW EASTMAN 43.23N 91.05W
08/07/2021 U0.75 INCH CRAWFORD WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Special weather statement, Aug 7, 12:12 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1212 PM CDT Sat Aug 7 2021
MNZ079-071730-
Wabasha MN-
1212 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of central Wabasha
County through 1230 PM CDT...
At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Elgin, or 15 miles southwest of Wabasha, moving
northeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
West Albany, Bremen, Zumbro Falls, Millville, Hammond, Jarrett,
Zumbro Bottoms Campground, Conception, County Roads 18 And 4, County
Roads 33 And 4, Dumfries, Theilman, Kruger Campground and County
Roads 31 And 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4431 9244 4442 9212 4441 9211 4423 9201
4420 9239
TIME...MOT...LOC 1711Z 245DEG 29KT 4426 9232
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SkowSpecial weather statement, Aug 7, 12:19 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1219 PM CDT Sat Aug 7 2021
WIZ055-071745-
Richland WI-
1219 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of central Richland
County through 1245 PM CDT...
At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Richland Center, moving northeast at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Richland Center, Rockbridge, Sylvan, Boaz, Yuba, County Roads D And N
N, Sabin, Highways 58 And 154, Woodstock, Gillingham, Bloom City,
Neptune, Buck Creek, County Roads A And Z, Five Points, Bosstown,
County Roads Z Z And Q, Hub City, Highways 80 And 56 and Ash Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4337 9021 4329 9061 4342 9067 4355 9048
4355 9041
TIME...MOT...LOC 1719Z 237DEG 20KT 4338 9056
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
SkowSpecial weather statement, Aug 7, 12:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1223 PM CDT Sat Aug 7 2021
MNZ087-088-071800-
Olmsted MN-Winona MN-
1223 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of western Winona and
southeastern Olmsted Counties through 100 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eyota, or 7 miles southeast of Rochester, moving east at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Rochester, Stewartville, St. Charles, Eyota, Dover, Marion, Viola,
Elba, Chester, Whitewater State Park, and Predmore.
This includes Interstate 90 in Minnesota between mile markers 210 and
238.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4403 9248 4411 9217 4411 9208 4413 9208
4416 9197 4389 9197 4387 9249
TIME...MOT...LOC 1723Z 253DEG 38KT 4397 9234
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:26 AM CDT | Special Weather Statement | ARX | Buffalo | 34 min |
| Aug 7, 7:40 AM CDT | Special Weather Statement | ARX | La Crosse | 35 min |
| Aug 7, 9:17 AM CDT | Special Weather Statement | ARX | Juneau | 28 min |
| Aug 7, 10:12 AM CDT | Special Weather Statement | ARX | Adams | 33 min |
| Aug 7, 11:17 AM CDT | Special Weather Statement | ARX | Crawford | 28 min |
| Aug 7, 11:24 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 27 min |
| Aug 7, 11:26 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland, Vernon | 21 min |
| Aug 7, 12:19 PM CDT | Special Weather Statement | ARX | Richland | 26 min |
| Aug 7, 12:59 PM CDT | Areal Flood Advisory | ARX | Buffalo | 2 hr |
| Aug 7, 1:17 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 58 min |
| Aug 7, 1:48 PM CDT | Special Weather Statement | ARX | La Crosse | 27 min |
| Aug 7, 2:14 PM CDT | Special Weather Statement | ARX | La Crosse | 31 min |
| Aug 7, 2:23 PM CDT | Areal Flood Advisory | ARX | La Crosse, Trempealeau | 112 min |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Monroe, Vernon | 21 days |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Vernon | 4 days |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Richland, Vernon | 61 hr |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 19 hr |
| Aug 7, 3:07 PM CDT | Areal Flood Advisory | ARX | La Crosse | 74 min |
| Aug 7, 3:17 PM CDT | Special Weather Statement | ARX | Vernon | 73 min |
| Aug 7, 3:23 PM CDT | Flash Flood Warning | ARX | La Crosse, Monroe | 3 hr |
| Aug 7, 3:35 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 55 min |
| Aug 7, 3:52 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 38 min |
| Aug 7, 4:00 PM CDT | Tornado Warning | ARX | Crawford | 30 min |
| Aug 7, 4:05 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 40 min |
| Aug 7, 4:19 PM CDT | Tornado Warning | ARX | Crawford, Grant | 41 min |
| Aug 7, 4:27 PM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Aug 7, 4:56 PM CDT | Tornado Warning | ARX | Grant | 19 min |
| Aug 7, 5:53 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Vernon | 37 min |
| Aug 7, 6:18 PM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Crawford, Jackson, Juneau and 5 more | 35 hr |
| Aug 7, 7:21 AM CDT | Special Weather Statement | ARX | Winona | 24 min |
| Aug 7, 10:29 AM CDT | Special Weather Statement | ARX | Olmsted | 31 min |
| Aug 7, 10:33 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 42 min |
| Aug 7, 11:14 AM CDT | Special Weather Statement | ARX | Wabasha | 31 min |
| Aug 7, 12:12 PM CDT | Special Weather Statement | ARX | Wabasha | 18 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.